Colorado, 2006

Drought in Colorado, August 1 to 31, 2006

August 1 to 31, 2006 · NWS GJT · 21 events in 21 counties and zones

The monsoon season and resulting rains eased the dryness somewhat but the drought situation remained mostly unchanged. Several years of dryness that resulted in long-term drought were still being felt across the area with the majority of western Colorado classified in the "moderate" drought category.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The monsoon season and resulting rains eased the dryness somewhat but the drought situation remained mostly unchanged. Several years of dryness that resulted in long-term drought were still being felt across the area with the majority of western Colorado classified in the "moderate" drought category. For a continuation on this drought situation please see the September 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 9:28 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 31, 9:28 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1028 PM MDT MON JUL 31 2006

...UPDATED TO REMOVE FLASH FLOOD WATCH FROM
WATCHES/WARNINGS/ADVISORIES SECTION BELOW...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
FLASH FLOOD WATCH CONTINUED FOR EXTREME SW CO UNTIL MIDNIGHT.
CONVECTION SLOW TO DEVELOP IN AREAS OF WATCH WHERE CLOUDS PERSISTED
THROUGH MIDDAY.  CELLS ARE MOVING QUICKLY ENOUGH THAT MAIN THREAT
FOR FLASH FLOODING WILL LIKELY BE WHERE TRAINING OCCURS OVER
SATURATED SOILS.  OTHER AREAS OF WESTERN CO AND EXTREME
EASTERN UT WHICH ARE OUTSIDE OF WATCH WILL BE VULNERABLE TO SOME
BRIEF HEAVY RAINFALL THROUGH THIS EVENING...THOUGH POTENTIAL FOR
RUNOFF PROBLEMS SHOULD BE MORE LOCALIZED.

DIURNAL CONVECTION SHOULD BE MAIN LIFTING MECHANISM ON TUESDAY
AS FOCUSING MECHANISM OF DEFORMATION ZONE ACROSS WESTERN CO SHOULD BE
GONE BY TUESDAY MORNING AS WEST COAST TROUGH CONTINUES TO MOVE
INLAND.  EXPECT THREAT OF HEAVY PRECIPITATION ON TUESDAY TO BE
GREATLY DIMINISHED FROM TODAY AS A MORE WESTERLY FLOW WILL DRAW IN A
LESS MOIST AIRMASS.

THE PACIFIC TROUGH SHOULD PASS ON TUESDAY NIGHT...JUST BRUSHING OUR
CWA...AND USHER IN MUCH DRIER AIR FOR WEDNESDAY.  LITTLE CHANGE IN
MAX TEMPS EXPECTED THROUGH WEDNESDAY...THOUGH MINS SHOULD BE
NOTICEABLY LOWER FOR TUESDAY NIGHT FROM TONIGHT DUE TO LOWER SURFACE
DEW POINTS AND LESS CLOUDS.

.LONG-TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
DRYING TREND FOR WED AND THU AS ZONAL FLOW DOMINATES THE NORTHERN
TWO THIRDS OF THE CONUS. THIS WILL KEEP THE SOUTHERLY FLOW AT BAY
FOR A LITTLE WHILE. THEN BY LATE THU THE NEXT PACIFIC TROUGH WILL
DEVELOP OFF THE COAST AND HIGH PRESSURE WILL AMPLIFY OVER THE THE
WESTERN PLAINS. THIS RESULTS IN A RETURN TO A SOUTHWEST TO SOUTH FLOW
PATTERN OVER THE FORECAST AREA OPENING THE DOOR ON INCREASED SUB-
TROPICAL MOISTURE. PRESENT MODELS INDICATE THAT SAT COULD BE ANOTHER
ACTIVE DAY. THE GFS ROTATES A SHORTWAVE AROUND THE WEST SIDE OF THE
HIGH AND ACROSS THE FORECAST AREA. WILL WAIT AND SEE IF THIS FEATURE
CONTINUES TO SHOW UP IN FUTURE RUNS. BUT IN ANY CASE...HAVE INCREASED
POPS BEGINNING LATE FRI THROUGH THE WEEKEND TO ACCOUNT FOR THE
SOUTHERLY FLOW. TEMPS WILL GENERALLY BE AROUND NORMAL...EXCEPT A FEW
DEGREES LOWER ON THE WEEKEND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JP/EH/NL
Hazardous weather outlook, Jul 31, 9:32 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 PM MDT MON JUL 31 2006

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1032 PM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS DURING THE REMAINDER
OF THE NIGHT WITH SHOWERS MOST NUMEROUS OVER THE WESTERN COLORADO
MOUNTAINS. THESE STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...GUSTY
WINDS AND FREQUENT DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...DRIER WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND
ISOLATED STORMS FOR VALLEY AREAS.

WEDNESDAY AND THURSDAY...DRY CONDITIONS EXPECTED EXCEPT FOR A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN COLORADO MOUNTAINS.

FRIDAY THROUGH SUNDAY...THE THUNDERSTORM THREAT INCREASES WITH A
CHANCE OF AFTERNOON AND EVENING STORMS OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DURING THE REMAINDER OF
TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528060, 5528061, 5528735, 5528736, 5528737, 5528738, 5528739, 5528740, 5528741, 5528742, 5528743, 5528744, 5528745, 5528746, 5528747, 5528748, 5528749, 5528750, 5528751, 5528752, 5528753.